The double commutant property for composition operators

  • Miguel LacruzEmail author
  • Fernando León-Saavedra
  • Srdjan Petrovic
  • Luis Rodríguez-Piazza


We investigate the double commutant property for a composition operator \(C_\varphi \), induced on the Hardy space \(H^2({\mathbb {D}})\) by a linear fractional self-map \(\varphi \) of the unit disk \({\mathbb {D}}.\) Our main result is that this property always holds, except when \(\varphi \) is a hyperbolic automorphism or a parabolic automorphism. Further, we show that, in both of the exceptional cases, \(\{C_\varphi \}^{\prime \prime }\) is the closure of the algebra generated by \(C_\varphi \) and \(C_\varphi ^{-1},\) either in the weak operator topology, if \(\varphi \) is a hyperbolic automorphism, or surprisingly, in the uniform operator topology, if \(\varphi \) is a parabolic automorphism. Finally, for each type of a linear fractional mapping, we settle the question when any of the algebras involved are equal.


Composition operator Hardy space Linear fractional map Double commutant property 



  1. 1.
    Bourdon, P.S., Shapiro, J.H.: Cyclic phenomena for composition operators, Mem. Am. Math. Soc., 125(596): x+105, (1997)
  2. 2.
    Carter, J.M.: Commutants of composition operators on the Hardy Space of the disk, Ph.D. thesis, Purdue University, ProQuest LLC, Ann Arbor, MI, (2013)Google Scholar
  3. 3.
    Conway, J.B., Wu, P.Y.: The structure of quasinormal operators and the double commutant property. Trans. Am. Math. Soc 270(2), 641–657 (1982). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cowen, C.C.: Iteration and the solution of functional equations for functions analytic in the unit disk. Trans. Am. Math. Soc. 265(1), 69–95 (1981). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cowen, C.C.: Linear fractional composition operators on \(H^2\). Integral Eqs. Oper. Theory 11(2), 151–160 (1988). CrossRefzbMATHGoogle Scholar
  6. 6.
    Davie, A.M.: Bounded approximation by analyticfunctions, J. Approx. Theory 6 (1972), 316–319. Collectionof articlesdedicated to J. L. Walsh on his 75th birthday, In: VII Proc. Internat. Conf. Approximation Theory, Related Topics and theirApplications,Univ. Maryland, College Park, Md., 1970Google Scholar
  7. 7.
    Deddens, J.A.: Analytic Toeplitz and composition operators. Canad. J. Math. 24, 859–865 (1972). (46 #9789)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Deddens, J.A., Wogen, W.R.: On operators with the double commutant property. Duke Math. J. 43(2), 359–363 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hadwin, D.: Approximate double commutants in von Neumann algebras and \({\rm C}^*\)-algebras. Oper. Matrices 8(3), 623–633 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hadwin, D.: Shen, Junhao, Approximate double commutants and distance formulas. Oper. Matrices 8(2), 529–553 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hoffman, K.: Banach Spaces of Analytic Functions. Prentice-Hall Series in Modern Analysis, Prentice-Hall Inc, Englewood Cliffs, N. J. (1962)Google Scholar
  12. 12.
    Katznelson, Y.: An introduction to harmonic analysis. 2nd eds. Dover Publications Inc, New York (1976)Google Scholar
  13. 13.
    Lacruz, M., León-Saavedra, F., Petrovic, S., Rodríguez-Piazza, L.: Composition operators with a minimal commutant. Adv. Math. 328, 890–927 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lambert, A.L., Turner, T.R.: The double commutant of invertibly weighted shifts. Duke Math. J. 39, 385–389 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Marcoux, L.W., Mastnak, M.: Non-selfadjoint double commutant theorems. J. Oper. Theory 72(1), 87–114 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mattner, L.: Complex differentiation under the integral. Nieuw Arch. Wiskd. (5) 2(1), 32–35 (2001). (2002a:30064)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Maz’ya, V.G., Shaposhnikova, T.O.: Theory of Sobolev multipliers, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences with Applications to Differential and Integral Operators ], vol. 337. Springer, Berlin (2009)Google Scholar
  18. 18.
    Montes-Rodríguez, A., Ponce-Escudero, M., Shkarin, S.A.: Invariant subspaces of parabolic self-maps in the Hardy space. Math. Res. Lett. 17(1), 99–107 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Nordgren, E., Rosenthal, P., Wintrobe, F.S.: Invertible composition operators on \(H^p\). J. Funct. Anal. 73(2), 324–344 (1987). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Ng, P.W.: A double commutant theorem for the corona algebra of a Razak algebra. N. Y. J. Math. 24, 157–165 (2018)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Pop, F.: On the double commutant expectation property for operator systems. Oper. Matrices 9(1), 165–179 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Remmert, R.: Theory of complex functions, Graduate Texts in Mathematics, vol. 122 (Translated from the 2nd edn in German by Robert B. Burckel; Readings in Mathematics, Springer, New York, (1991)Google Scholar
  23. 23.
    Ruston, A.F.: A note on the Caradus class \({{\mathfrak{F}}}\) of bounded linear operators on a complex Banach space. Canad. J. Math. 21, 592–594 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Shapiro, J.H.: Composition Operators and Classical Function Theory. Universitext: Tracts in Mathematics, Springer, New York, (1993), (94k:47049)Google Scholar
  25. 25.
    Shapiro, J.H.: The invariant subspace problem via composition operators—redux, Topics in operator theory. Oper. Theory Adv. Appl. 1. Operators, Matrices and Analytic Functions, vol. 202, pp. 519–534. Birkhäuser Verlag, Basel (2010)Google Scholar
  26. 26.
    Shapiro, J.H.: Strongly compact algebras associated with composition operators. N. Y. J. Math. 18, 849–875 (2012)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Turner, T.R.: Double commutants of algebraic operators. Proc. Am. Math. Soc. 33, 415–419 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Turner, T.R.: Double commutants of isometries. Tôhoku Math. J. 24(2), 547–549 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Voiculescu, D.: A non-commutative Weyl-von Neumann theorem. Rev. Roumaine Math. Pures Appl. 21(1), 97–113 (1976)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Xia, J.: A double commutant relation in the Calkin algebra on the Bergman space. J. Funct. Anal. 274(6), 1631–1656 (2018). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Universitat de Barcelona 2019

Authors and Affiliations

  1. 1.Departamento de Análisis Matemático and Instituto de MatemáticasFacultad de Matemáticas, Universidad de Sevilla, Campus Reina MercedesSevilleSpain
  2. 2.Departamento de MatemáticasUniversidad de Cádiz, Avenida de la UniversidadJerez de la FronteraSpain
  3. 3.Department of MathematicsWestern Michigan UniversityKalamazooUSA

Personalised recommendations